Psycho-Babble Medication Thread 687152

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Depakote/Lithium +Weight gain + Cognitive Funct.

Posted by Heart~ on September 18, 2006, at 17:15:44

An interesting question all too often asked and which rarely seems to be able to be answered by one is which of the two most well known and effective mood stabilizers, Depakote and Lithium seem to result in greater weight increase and cause more of cognitive impairment?

Has anyone tried both and felt more impaired (cognitively) on one? And put on more weight on another?

Heart~


 

Re: Depakote/Lithium +Weight gain + Cognitive Func Heart~

Posted by Squiggles on September 19, 2006, at 8:15:11

In reply to Depakote/Lithium +Weight gain + Cognitive Funct., posted by Heart~ on September 18, 2006, at 17:15:44

I've read in the past (sorry i don't
provide references now), that depakote
increases weight more than lithium
does. But lithium has to be in the right
range. Depakote may be safer in this
respect and easier to prescribe. Depakote
effects the liver, lithium the the thyroid.
Depakote is in the anti-convulsant class.
I prefer lithium for the remarkable clarity
of the mental state it provides (in the right
range).

Squiggles

 

Re: Depakote/Lithium +Weight gain + Cognitive Func

Posted by HEART~ on September 19, 2006, at 9:55:25

In reply to Re: Depakote/Lithium +Weight gain + Cognitive Func Heart~, posted by Squiggles on September 19, 2006, at 8:15:11

> I've read in the past (sorry i don't
> provide references now), that depakote
> increases weight more than lithium
> does. But lithium has to be in the right
> range. Depakote may be safer in this
> respect and easier to prescribe. Depakote
> effects the liver, lithium the the thyroid.
> Depakote is in the anti-convulsant class.
> I prefer lithium for the remarkable clarity
> of the mental state it provides (in the right
> range).
>
> Squiggles
>

Yes Lithium effects the thyroid thus slowing down the thyroid over the many years a person is on it...usually resulting in hypothyroidism and resulting in weight gain...that's why weight gain is listed as a side effect. But it takes longer to put weight on with Lithium that's why people think it causes less gain...It just takes longer to happen. Depakote on the other hand is more of a quicker weight gainer. Lithium is known to increase one's appetite and cravings and thirst which means more calories which means more weight. And Depakote just makes most people sleepy and hungry all day.

Cognitive functioning is impaired on both drugs. It usually is that the person may just not be aware how bad they are because they are either so sedated/or think they feel normal when in reality they are fishing for words, not making too much sense to others but think they are to themselves. Their thinking/thought patterns have changes, these are powerful drugs.

This is in no way meant to bash, be mean or any of that B.S. so please do not feel like you need to come back with a nast immachure response.

 

Re: Depakote/Lithium +Weight gain + Cognitive Func HEART~

Posted by Squiggles on September 19, 2006, at 12:08:14

In reply to Re: Depakote/Lithium +Weight gain + Cognitive Func, posted by HEART~ on September 19, 2006, at 9:55:25


> This is in no way meant to bash, be mean or any of that B.S. so please do not feel like you need to come back with a nast immachure response.

I take no offense and appreciate the
info. on the gradual increase of weight
gain due to lithium-induced hypothyroidism
over many years.

I thought I was lucid on lithium.
Oh well, we could put a vote on it; :-)

Squiggles

 

Re: Depakote/Lithium +Weight gain + Cognitive Func HEART~

Posted by Squiggles on September 19, 2006, at 12:49:14

In reply to Re: Depakote/Lithium +Weight gain + Cognitive Func, posted by HEART~ on September 19, 2006, at 9:55:25


> Yes Lithium effects the thyroid thus slowing down the thyroid over the many years a person is on it...usually resulting in hypothyroidism and resulting in weight gain...that's why weight gain is listed as a side effect. But it takes longer to put weight on with Lithium that's why people think it causes less gain...It just takes longer to happen......

I think I should add here, that under lithium
treatment your doctor will or should monitor
your TSH, T3, T4, etc. to see how well your
thyroid is functioning under lithium. In my
case, the Synthroid has been raised from an
initial small dose, gradually to the present
maximum dose for a euthyroid (good thyroid level) state. I am slightly hypothyroid, but nothing
to worry about. Many people are in their
natural state.

BTW, almost all psychiatric drugs cause weight
gain -- they don't really know why. If you ever
go to an asylum, you will see that patients tend
to be fat, or obese. The doctor's aim is to keep
you at as healthy a level as possible, not to change the nature of the drugs. The only drugs I know of that does not cause weight gain is
Wellbutrin, heroin and cocaine-- the former for
particular depressions, and the latter, illegal.

Squiggles

 

Re: Depakote/Lithium +Weight gain + Cognitive Func

Posted by linkadge on September 19, 2006, at 17:16:50

In reply to Re: Depakote/Lithium +Weight gain + Cognitive Func HEART~, posted by Squiggles on September 19, 2006, at 12:49:14

Cognatively I think lithium is probably better.

Linkadge


 

Re: Depakote/Lithium +Weight gain + Cognitive Func linkadge

Posted by Squiggles on September 19, 2006, at 17:37:11

In reply to Re: Depakote/Lithium +Weight gain + Cognitive Func, posted by linkadge on September 19, 2006, at 17:16:50

> Cognatively I think lithium is probably better.
>
> Linkadge
>
>
>

Yes, i agree Linkadge - lithium makes you
cognate well, though i have not tried depakote.
It has its dangers, but so do all these
psychiatric drugs. I think it's just hard
to accept that you are really ill, when your
illness is "mental".

Squiggles

 

Re: Depakote/Lithium +Weight gain + Cognitive Func

Posted by Heart~ on September 20, 2006, at 10:02:24

In reply to Re: Depakote/Lithium +Weight gain + Cognitive Func linkadge, posted by Squiggles on September 19, 2006, at 17:37:11

I gained weight on Wellbutrin...lol

 

Re: Depakote/Lithium +Weight gain + Cognitive Func Heart~

Posted by Squiggles on September 20, 2006, at 11:04:59

In reply to Re: Depakote/Lithium +Weight gain + Cognitive Func, posted by Heart~ on September 20, 2006, at 10:02:24

There may be a list of the ADs and APs
with the least weight gain side-effect.
I would appreciate any info. on this,
but i have a feeling that for bipolars
weight loss meds. is not an option.

Squiggles


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.